Alert archive / Alabama / Severe Thunderstorm Warnings in 2011
Severe Thunderstorm Warning 83, NWS Huntsville, AL
NWS Huntsville, AL issued this severe thunderstorm warning at Apr 20, 2011, 3:55 AM CDT for Franklin County, Alabama. It was in force for 35 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Apr 20, 2011, 3:55 AM CDT (08:55 UTC)
- Expired
- Apr 20, 2011, 4:30 AM CDT
- In force
- 35 min
- Issued by
- NWS Huntsville, AL
- Area
- Storm-based polygon
County Franklin County, AL
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Apr 20, 4:40 AM CDT | TSTM WND DMG | 6 Nne Haleyville, AL | SPOTTER REPORTS NUEMROUS TREES DOWN AND BARN BLOWN OFF ROOF IN THE POSEY MILL AREA. |
| Apr 20, 4:40 AM CDT | TSTM WND DMG | 8 Nne Haleyville, AL | NUMEROUS TREES AND POWERLINES DOWN ALONG HIGHWAY 243 AND COUNTY ROAD 79 DOWN TO WINSTON/MARION COUNTY LINE. TIME ESTIMATED FROM RADAR. ADDITIONAL DETAILS FROM FRANKLIN EMA WILL BE COMING IN. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Apr 20, 3:37 AM CDT | Severe Thunderstorm Watch | SPC | 8 hr |
The nearest sounding before it
Birmingham, AL (KBMX), launched 00:00Z, 8.9 hours before the alert went out and 174 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1717 J/kg
- Mixed-layer CIN
- -103 J/kg
- Mixed-layer LCL
- 1046 m above ground
- 0-6 km bulk shear
- 42 kt
- 0-1 km storm-relative helicity
- 184 m²/s²
- 0-3 km storm-relative helicity
- 282 m²/s²
- Significant tornado parameter
- 1.4
- Supercell composite
- 4.6
The text
As transmitted, in the capitals the NWS used until 2016.
790
WUUS54 KHUN 200855
SVRHUN
ALC059-200930-
/O.NEW.KHUN.SV.W.0083.110420T0855Z-110420T0930Z/
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE HUNTSVILLE AL
355 AM CDT WED APR 20 2011
THE NATIONAL WEATHER SERVICE IN HUNTSVILLE HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
FRANKLIN COUNTY IN NORTHWEST ALABAMA...
* UNTIL 430 AM CDT
* AT 355 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
DESTRUCTIVE WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED 13
MILES SOUTHWEST OF VINA...OR ABOUT 10 MILES EAST OF FULTON...AND
MOVING NORTHEAST AT 55 MPH.
* LOCATIONS IMPACTED INCLUDE...
RED BAY...
VINA...HALLTOWN...
HODGES...ATWOOD...
DUKETON...DEMPSEY...
BELGREEN...
SPRUCE PINE...ISBELL...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD
TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.
&&
LAT...LON 3444 8816 3444 8815 3457 8755 3456 8753
3431 8753 3432 8811 3433 8817
TIME...MOT...LOC 0855Z 247DEG 46KT 3427 8816
$$
KULAWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Huntsville, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 20, 2:44 AM CDT, 1 hour 11 minutes earlier.
Area forecast discussion, Apr 20, 2:44 AM CDT, 1 hour 11 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE HUNTSVILLE AL 244 AM CDT WED APR 20 2011 .DISCUSSION... EARLY THIS MORNING A LEWP CONTINUES TO PROGRESS EASTWARD ACROSS TN...RACING AHEAD OF THE MAIN COLD FRONT WHICH STILL LIES JUST WEST OF THE MS RIVER. ADDITIONAL CONVECTION HAS BEEN DEVELOPING OVER THE PAST FEW HOURS ALONG THE FRONTAL BOUNDARY AND MOVING EASTWARD. THE BEST SHEAR/COLD POOL BALANCE WITH THE INITIAL LEWP HAS BEEN ACROSS THE N/S ORIENTED PORTION OF THE LINE WHERE THE MAJORITY OF DMG OCCURRED OVER NW AND W CENTRAL TN. THE SOUTHERN PORTION OF THE LINE HAS BEEN ALIGNED MORE PARALLEL TO THE BULK SHEAR VECTORS AND HAS SEEN THE COLD POOL OUTRUN THE CONVECTION. THE QUESTION THEN BECOMES...HAS THIS FIRST ROUND HELPED BREAK THE CAP FURTHER SOUTH OR HAS IT USED UP THE ENV ENERGY. FOR TODAY INTO TONIGHT...THE MAIN COLD FRONT WILL SLOWLY BECOME MORE NE/SW ORIENTED THROUGH THE DAY AND SAG SOUTH ACROSS N AL BEFORE STALLING OUT TONIGHT OVER THE BMX CWA. IN TERMS OF SEVERE WEATHER POTENTIAL...THE BEST INSTABILITY STILL LOOKS TO REMAIN MORE TOWARD CENTRAL MS WHILE SHEAR PROFILES ARE BETTER FURTHER NE. THE MAIN SHORT TERM MODELS /NAM...RUC..AND WRF/ ALL POINT AT REDEVELOPMENT ACROSS OUR CWA LATE THIS MORNING THROUGH TONIGHT. MODEL SOUNDINGS ALL POINT AT MAIN THREATS OF LOCALLY HEAVY RAINFALL...DAMAGING WINDS...AND HAIL. PWAT VALUES APPROACH 1.5 INCHES LATER TODAY AND REMAIN AT LEAST ABOVE 1.2 INCHES ACROSS N AL THROUGH FRIDAY MORNING. THESE VALUES ARE CLOSE TO THE 99TH PERCENTILE OF NORMAL PWAT VALUES FOR THIS TIME OF YEAR. WHILE MOISTURE TRANSPORT VEC MAGNITUDE VALUES DROP SIGNIFICANTLY AFTER THIS AFTERNOON...THE WEAK ELEVATED FLOW PARALLEL TO THE STALLED FRONTAL BOUNDARY MAY STILL PROMOTE QUITE A BIT OF RAINFALL OVER THE NEXT COUPLE OF DAYS. BEYOND THURSDAY...NOT MUCH HAS CHANGED WITH THE GOING FORECAST. THE OVERALL PATTERN STILL LOOKS TO KEEP SFC SOUTHERLY FLOW ACROSS THE SOUTHEAST AND THEREFORE A WARM AND MOIST SUMMER-LIKE AIRMASS THROUGH THE BEGINNING OF NEXT WEEK. MODEL AGREEMENT...AT LEAST AMONG THE DETERMINISTIC MODELS...HAS LOOKED QUITE GOOD FOR MUCH OF THE EXTENDED UNTIL DAY 7. THE GFS STRENGTHENS THE LONGWAVE TROF RAPIDLY AS IT CROSSES THE ROCKIES ON TUESDAY AND QUICKLY PUSHES A FRONTAL BOUNDARY ACROSS THE AREA TUESDAY NIGHT...COMPLETE WITH ANOTHER ROUND OF SHOWERS AND T-STORMS. THE EURO DIGS THE MAIN TROF FURTHER SOUTH AND IS THEREFORE SLOWER WITH THE FRONTAL PROGRESSION EASTWARD. HAVE TRENDED TOWARD THE EURO SOLN BUT REALITY WILL LIKELY BE SOMEWHERE BETWEEN THE SLOWER GFS AND THE FASTER EURO...CLOSER TO ENSEMBLE OUTPUT. && .AVIATION... FOR 06Z TAFS...SFC LOW NOW ALONG THE INDIANA/OHIO BORDER WITH CDFNT ACROSS SERN MO/CENTRAL AR. TIMING OF SHRA/TSRA STILL LOOKS TO BE BETWEEN 06Z AND 07Z AT KMSL AND ARND 09Z AT KHSV. THE CHC OF SHRA/TSRA SHOULD CONTINUE THRU 15Z WEDNESDAY MRNG FOR BOTH TAFS. MODELS HINT AT A BREAK IN THE PCPN UNTIL ARND 19Z...THEN AS CDFNT MOVES ACROSS THE CWA THERE WILL BE THE CHC OF MORE SHRA/TSRA FOR BOTH KMSL AND KHSV WEDNESDAY AFTN. THE THREAT OF PCPN SHOULD TAPER OFF AFTER 00Z WEDNESDAY EVENING. && .PRELIMINARY POINT TEMPS/POPS... HUNTSVILLE 79 56 77 63 84 / 80 50 50 30 20 SHOALS 79 56 77 63 84 / 80 50 50 20 20 VINEMONT 78 55 76 62 80 / 80 60 60 30 20 FAYETTEVILLE 78 56 77 61 81 / 80 40 50 40 30 ALBERTVILLE 77 56 76 60 81 / 80 60 60 30 20 FORT PAYNE 77 58 77 62 78 / 80 50 60 40 30 && .HUN WATCHES/WARNINGS/ADVISORIES... AL...NONE. TN...NONE. && DISCUSSION...CCC AVIATION...007
Hazardous weather outlook, Apr 19, 7:24 PM CDT, 8 hours 31 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE HUNTSVILLE AL 724 PM CDT TUE APR 19 2011 ALZ001>010-016-TNZ076-096-097-201000- LAUDERDALE-COLBERT-FRANKLIN AL-LAWRENCE-LIMESTONE-MADISON-MORGAN- MARSHALL-JACKSON-DEKALB-CULLMAN-MOORE-LINCOLN-FRANKLIN TN- 724 PM CDT TUE APR 19 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH ALABAMA AND PORTIONS OF SOUTHERN MIDDLE TENNESSEE. .DAY ONE...TONIGHT... AN APPROACHING COLD FRONT WILL BRING SCATTERED SHOWERS AND THUNDERSTORMS TO NORTHWEST ALABAMA AROUND 2 AM. THE SHOWER AND THUNDERSTORM ACTIVITY WILL THEN SPREAD ACROSS THE REST OF THE AREA DURING THE EARLY MORNING HOURS. SOME STORMS COULD BE STRONG TO SEVERE WITH DAMAGING WINDS...HAIL AND LOCALIZED HEAVY RAIN. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY... THE CHANCE FOR THUNDERSTORMS WILL CONTINUE ON WEDNESDAY AS A COLD FRONT MOVES ACROSS THE TENNESSEE VALLEY. SOME STRONG OR SEVERE STORMS WILL BE POSSIBLE...WITH LOCALLY HEAVY RAINFALL...DAMAGING WINDS AND LARGE HAIL. CHANCES FOR THUNDERSTORM ACTIVITY WILL CONTINUE ON THURSDAY AS THE FRONT STALLS BRIEFLY IN THE AREA. A FEW STRONG STORMS ARE POSSIBLE ON THURSDAY AFTERNOON...WITH LOCALLY HEAVY RAINFALL AND HAIL AS THE GREATEST THREATS. CHANCES FOR THUNDERSTORMS WILL CONTINUE EACH DAY FROM FRIDAY THROUGH MONDAY AS THE AREA REMAINS IN A WARM AND HUMID AIR MASS. ALTHOUGH...THUNDERSTORM COVERAGE WILL LIKELY BE SPARSE DURING THIS PERIOD. .SPOTTER CALL TO ACTION STATEMENT... ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL IS POSSIBLE LATE TONIGHT AND ON WEDNESDAY. SS
In the hours before
Special weather statement, Apr 20, 1:52 AM CDT, 2 hours 3 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
152 AM CDT WED APR 20 2011
ALZ001-200730-
LAUDERDALE-
152 AM CDT WED APR 20 2011
...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN LAUDERDALE COUNTY
UNTIL 230 AM CDT...
AT 152 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR PINEFLAT...OR 13 MILES NORTH OF IUKA...
MOVING EAST AT 35 MPH.
PEA SIZE HAIL AND WINDS UP TO 40 MPH ARE EXPECTED WITH THIS STORM.
* LOCATIONS IN OR NEAR THE PATH INCLUDE...
RURAL LOCATIONS OF NORTHWESTERN LAUDERDALE COUNTY.
&&
LAT...LON 3501 8773 3496 8775 3494 8816 3497 8817
3500 8820 3502 8819 3502 8789
TIME...MOT...LOC 0652Z 263DEG 29KT 3499 8824
KULASpecial weather statement, Apr 20, 2:54 AM CDT, 1 hour 1 minute before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
254 AM CDT WED APR 20 2011
TNZ076-200815-
MOORE-
254 AM CDT WED APR 20 2011
...SIGNIFICANT WEATHER ADVISORY FOR MOORE COUNTY UNTIL 315 AM CDT...
AT 254 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR LYNCHBURG...MOVING NORTHEAST AT 60 MPH.
PENNY SIZE HAIL IS EXPECTED WITH THIS STORM.
A TORNADO WATCH REMAINS IN EFFECT UNTIL 900 AM CDT WEDNESDAY MORNING
FOR CENTRAL TENNESSEE.
&&
LAT...LON 3538 8624 3538 8627 3537 8624 3534 8625
3533 8624 3526 8628 3523 8635 3533 8646
3534 8642 3536 8640 3536 8637 3542 8628
3542 8626
TIME...MOT...LOC 0754Z 234DEG 50KT 3532 8630
KULASpecial weather statement, Apr 20, 3:27 AM CDT, 28 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
327 AM CDT WED APR 20 2011
TNZ097-200915-
FRANKLIN-
327 AM CDT WED APR 20 2011
...SIGNIFICANT WEATHER ADVISORY FOR EASTERN FRANKLIN COUNTY UNTIL
415 AM CDT...
AT 327 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR COWAN...OR NEAR WINCHESTER...MOVING EAST AT
45 MPH.
NICKEL SIZE HAIL IS EXPECTED WITH THIS STORM.
* LOCATIONS IN OR NEAR THE PATH INCLUDE...
ST. ANDREWS...SEWANEE.
A TORNADO WATCH REMAINS IN EFFECT UNTIL 900 AM CDT WEDNESDAY MORNING
FOR CENTRAL TENNESSEE.
&&
LAT...LON 3529 8591 3526 8589 3523 8589 3523 8586
3517 8586 3514 8607 3523 8611 3530 8592
TIME...MOT...LOC 0827Z 252DEG 39KT 3519 8602
KULALocal storm report, Apr 20, 3:38 AM CDT, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
338 AM CDT WED APR 20 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0330 AM HAIL SEWANEE 35.20N 85.92W
04/20/2011 E0.50 INCH FRANKLIN TN LAW ENFORCEMENT
&&
CCROWEThe office that day
Everything else NWS Huntsville, AL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 20, 1:52 AM CDT | Special Weather Statement | HUN | Lauderdale | 38 min |
| Apr 20, 4:05 AM CDT | Special Weather Statement | HUN | Limestone, Madison | 25 min |
| Apr 20, 4:16 AM CDT | Severe Thunderstorm Warning | HUN | Colbert, Franklin | 29 min |
| Apr 20, 4:29 AM CDT | Severe Thunderstorm Warning | HUN | Colbert, Franklin, Lawrence, Limestone | 31 min |
| Apr 20, 4:44 AM CDT | Special Weather Statement | HUN | Jackson | 31 min |
| Apr 20, 4:56 AM CDT | Severe Thunderstorm Warning | HUN | Cullman, Lawrence, Morgan | 34 min |
| Apr 20, 4:59 AM CDT | Special Weather Statement | HUN | Limestone | 31 min |
| Apr 20, 5:19 AM CDT | Severe Thunderstorm Warning | HUN | Cullman, Limestone, Madison, Marshall, Morgan | 41 min |
| Apr 20, 5:25 AM CDT | Severe Thunderstorm Warning | HUN | Jackson, Madison | 35 min |
| Apr 20, 5:33 AM CDT | Severe Thunderstorm Warning | HUN | DeKalb, Jackson, Madison, Marshall | 27 min |
| Apr 20, 5:59 AM CDT | Special Weather Statement | HUN | DeKalb, Jackson | 46 min |
| Apr 20, 6:08 AM CDT | High Wind Warning | HUN | Cullman, DeKalb, Jackson, Marshall, Morgan | 61 min |
| Apr 20, 6:29 AM CDT | Severe Thunderstorm Warning | HUN | DeKalb, Jackson | 16 min |
| Apr 20, 6:42 AM CDT | Severe Thunderstorm Warning | HUN | DeKalb | 18 min |
| Apr 20, 1:38 PM CDT | Flash Flood Watch | HUN | Colbert, Cullman, DeKalb, Franklin, Jackson, Lauderdale and 5 more | 14 hr |
| Apr 20, 4:47 PM CDT | Severe Thunderstorm Warning | HUN | Colbert, Lauderdale | 25 min |
| Apr 20, 6:51 PM CDT | Special Weather Statement | HUN | Franklin | 39 min |
Nearby
Severe Thunderstorm Warnings in Alabama, 2011Every severe thunderstorm warning in 2011
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive.